Alert archive / Oklahoma / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Amarillo, TX

August 14, 2006Cimarron County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 14, 2006, 10:33 AM CDT for Cimarron County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2006, 10:33 AM CDT (15:33 UTC)
Expired
Aug 14, 2006, 1:30 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 178 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:42 AM CDTFLASH FLOOD2 S Keyes, OKTWO AND A HALF FEET OF WATER OVER HIGHWAY 64 SOUTH OF KEYES. HIGHWAY 64 IS CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 141536
FFWAMA
OKC025-141830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1033 AM CDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 130 PM CDT

* AT 1029 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY    
  RAIN AND SIGNIFICANT STREET FLOODING IN KEYES...AS WELL AS WATER   
  SPREADING INTO SOME BUILDINGS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEYES

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...AND SOME BUILDINGS 
IN LOWLYING AREAS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3654 10254 3669 10206 3698 10205 3698 10252

$$

KRAMAR
1 follow-up statement
000 
WGUS74 KAMA 141820
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT MON AUG 14 2006

OKC025-141830-
CIMARRON OK-
115 PM CDT MON AUG 14 2006

...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM CDT FOR CIMARRON 
COUNTY...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINS OVER EASTERN PORTIONS OF CIMARRON COUNTY WERE 
WEAKENING...AND THE THREAT OF FLASH FLOODING WAS DIMINISHING. 
HOWEVER...PONDED WATER ON ROADWAYS CAN STILL POSE A SIGNIFICANT 
DRIVING HAZARD...SO MOTORISTS SHOULD BE CAUTIOUS IF FLOODED ROADWAYS 
ARE ENCOUNTERED.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND 
MUCH OF THE TEXAS PANHANDLE THROUGH 6AM TUESDAY. MORE HEAVY RAIN 
WILL BE POSSIBLE THIS AFTERNOON AS THUNDERSTORMS REDEVELOP. 
RESIDENTS OF THE WESTERN OKLAHOMA PANHANDLE SHOULD KEEP AWARE OF THE 
WEATHER SITUATION AND LISTEN FOR POSSIBLE WARNINGS FROM THE NATIONAL 
WEATHER SERVICE.


LAT...LON 3654 10254 3669 10206 3698 10205 3698 10252

$$


KRAMAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:43 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 14, 4:43 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
443 AM CDT MON AUG 14 2006

.DISCUSSION...
APOLOGIES FOR THE DELAY...RADAR HAD A BRIEF HICCUP THAT INTERRUPTED
WRITING THIS AFD. COLD FRONT HAS PRETTY WELL PUSHED THROUGH ALL BUT
THE SOUTHEASTERN TEXAS PANHANDLE...MAINLY AIDED BY OUTFLOW FROM ALL
THE CONVECTION YESTERDAY ACROSS THE NORTHERN PORTIONS OF THE FORECAST
AREA. SURFACE FLOW SHOULD START TO TURN MORE EASTERLY THROUGH THE
DAY...AND THIS WILL HELP TO HOLD RICH MOISTURE OVER THE REGION. IT
WAS ACTUALLY HUMID ENOUGH OUTSIDE AT THE TOP OF THE HOUR TO MAKE ME
THINK BACK TO MY DAYS IN COLLEGE WHEN I WOULD WALK OUT OF THE O AND M
BUILDING AT TAMU AFTER A LONG NIGHT OF STUDYING AND AFTER A STORM HAD
PASSED...BUT I DIGRESS.

DEEP MOISTURE AND UPSLOPE FLOW WILL CONTINUE THROUGH LATE TONITE.
TEMPS SHOULD BE HELD DOWN BY CLOUD COVER AND IF SKIES DO CLEAR
OUT...EVAPORATION OF ANY MOISTURE SHOULD ALSO HELP HOLD TEMPS DOWN.
ALTHOUGH MODELS DIFFER ON FORCING FROM SHORTWAVE ACTIVITY AND WHERE
THE FRONT WILL END UP...PRECIP STILL LOOKS LIKE A GOOD BET ESPECIALLY
ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLE. HAVE ADJUSTED POPS
UP TO LIKELY ACROSS THE NORTHERN HALF AND WENT WITH AERIAL COVERAGE
IN WX GRIDS WITH MENTION OF LOCALLY HEAVY RAIN. AS FRONT STARTS TO
MIX BACK NORTHWARD AS A WARM FRONT...WIDESPREAD PRECIP COULD LINGER
THROUGH TONIGHT. WILL DISCUSS HYDRO SIDE OF THINGS BELOW IN MORE
DETAIL.

RAIN CHANCES LOOK TO FINALLY START TO DROP BACK BY LATE TUESDAY INTO
WEDNESDAY BUT DO NOT BELIEVE THEY WILL TOTALLY DISAPPEAR. ALTHOUGH
MODELS CONTINUE TO TRY AND BUILD RIDGE CURRENTLY PARKED OVER THE
ARKLATEX REGION BACK TO THE WEST...ENOUGH SOUTHERLY TO SOUTHWESTERLY
FLOW EXISTS TO KEEP TROPICAL MOISTURE PLUME IN PLACE FROM 850 TO 700
MB. SWLY FLOW COULD ALSO ALLOW WEAK DISTURBANCES TO ROTATE AROUND
THE EDGE OF RIDGE NEAR OR ACROSS THE FORECAST AREA. THEREFORE...HAVE
ADDED POPS MAINLY TO THE CAPROCK WED THRU FRI AND WOULD LIKE TO HAVE
10 PERCENT ISOLATED WORDING FOR OFF THE CAPROCK. TEMPERATURES WILL
LIKELY WARM BACK TO JUST ABOVE SEASONAL NORMS...MEANING LOW TO MID
90S ON THE CAPROCK AND CLOSE TO THE CENTURY MARK ACROSS THE EASTERN
TEXAS PANHANDLE.

LAST BUT NOT LEAST IS POSSIBILITY OF COLD FRONT LATE WEEK INTO EARLY
PART OF THE WEEKEND. BOTH THE GFS AND ECMWF ARE SHOWING A POTENT
SHORTWAVE MOVING ACROSS THE NORTHERN US. THIS APPEARS TO DISLODGE
SOME COOL AIR AND SLIDES IT DOWN THE PLAINS TOWARDS THE PANHANDLES.
THE TIMING BETWEEN THE TWO MODELS ARE OFF BUT IT APPEARS FRIDAY NIGHT
THROUGH SATURDAY SEEMS TO BE THE MOST LIKELY TIME FOR THE ARRIVAL OF
THE FRONT. HAVE ADDED CHANCE POPS FRIDAY NIGHT...PRETTY MUCH IN LINE
WITH MEX NUMBERS...AND SLIGHT CHANCE POPS SATURDAY MORNING. IF THINGS
PAN OUT...WE COULD SEE ANOTHER GOOD SHOT AT WIDESPREAD RAINFALL THIS
COMING WEEKEND AGAIN.

FCSTID = JORDAN

&&

.HYDROLOGY...
FIRST OFF IS RADAR APPEARS TO BE OVERESTIMATING RAINFALL AMOUNTS...
MAINLY ACROSS THE OKLAHOMA PANHANDLE. THE MAJORITY OF THE TEXAS
PANHANDLE HAS SEEN LESS THAN ONE HALF OF AN INCH OF RAIN SO FAR...
WITH ISOLATED AREAS UP TO BETWEEN 1.5 TO TWO INCHES. WITH A GOOD BAND
OF PRECIP STRETCHING ACROSS THE FORECAST AREA CURRENTLY AND ADDITIONAL
RAINFALL EXPECTED TO DEVELOP THROUGH LATE TONIGHT...HAVE EXTENDED
FLASH FLOOD WATCH THROUGH 6 AM TOMORROW MORNING MAINLY FOR LOCALIZED
HEAVY RAINFALL WHICH COULD PRODUCE FLASH FLOODING.

A FEW RIVERS ARE SLOWLY STARTING TO SHOW SOME RESPONSES TO RAINFALL
WITH THE RANGE OKLAHOMA GAUGE SITE STARTING TO RISE. WILL ALSO HAVE
TO WATCH THE SOUTHWESTERN TEXAS PANHANDLE (MAINLY UMBARGER GAUGE
SITE) WITH CURRENT HEAVY RAINS WEST OF HEREFORD AND THE DRAINAGE
BASIN FOR TIERRA BLANCA CREEK. GROUND REMAINS VERY DRY ACROSS THE
REGION SO RISES PROBABLY WILL NOT VERY FAST UNLESS HEAVY RAINFALL IS
IMMEDIATELY UPSTREAM OF THE GAUGE SITE.

AS FOR THE CANADIAN RIVER AND LAKE MEREDITH...WE WILL NEED TO SEE
HEAVY RAINFALL ACROSS THE ENTIRE RIVER BASIN DOWNSTREAM OF UTE LAKE
ALL THE WAY TO LAKE MEREDITH IN ORDER TO SATURATE THE GROUND FIRST.
LARGE RISES IN THE RIVER WILL RESULT WHEN THE MAJORITY OF RAINFALL IS
CONVERTED TO RUNOFF AS OPPOSED TO SOAKING INTO THE GROUND. AS DRY AS
WE HAVE BEEN...THIS PROCESS COULD TAKE A WHILE. AS SOON AS SUSTAINED
RUNOFF REACHES THE RIVER AND FLOWS DOWNSTREAM...THIS WATER CAN
FINALLY FLOW INTO THE LAKE AND START TO INCREASE THE LAKE DEPTH AND
WATER STORAGE LEVELS.

IN THE PAST...LARGE RAINFALL AMOUNTS ON THE ORDER OF 3 TO 5 INCHES
JUST UPSTREAM OF THE LAKE...GENERALLY NEAR THE CANADIAN RIVER BRIDGE
NORTH OF AMARILLO... HAVE INCREASED THE DEPTH SEVERAL FEET.
HOWEVER...SIGNIFICANT IMPROVEMENT IN LAKE LEVELS ON THE ORDER OF TENS
OF FEET WILL ONLY OCCUR WITH RAINFALL OVER THE ENTIRE RIVER BASIN
FOR AN EXTENDED PERIOD.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                82  61  83  67 /  70  70  40  30
BEAVER OK                  76  58  81  64 /  90  50  50  30
BOISE CITY OK              73  57  80  61 /  90  60  50  30
BORGER TX                  84  64  86  70 /  70  60  40  30
BOYS RANCH TX              77  62  82  67 /  70  70  40  30
CANYON TX                  82  62  83  66 /  70  70  40  30
CLARENDON TX               86  63  88  67 /  60  60  40  30
DALHART TX                 72  58  82  61 /  80  70  40  30
GUYMON OK                  75  57  79  64 /  90  60  50  30
HEREFORD TX                81  61  82  65 /  70  70  40  30
LIPSCOMB TX                80  59  86  66 /  70  60  50  30
PAMPA TX                   82  61  87  67 /  60  60  40  30
SHAMROCK TX                84  64  90  67 /  60  60  40  30
WELLINGTON TX              88  66  91  68 /  60  60  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...FLASH FLOOD WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     CARSON...DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...AND SHERMAN.

&&

02/17
Hazardous weather outlook, Aug 14, 6:00 AM CDT, 4 hours 33 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON AUG 14 2006

OKZ001>003-TXZ001>020-141800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF THE PASSAGE OF A COLD FRONT...SUFFICIENT MOISTURE
...AND THE CLOSE PROXIMITY OF A MINOR UPPER LEVEL LOW PRESSURE
SYSTEM WILL RESULT IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND
TONIGHT. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL WILL LIKELY ACCOMPANY
THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.
AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE
OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS TUESDAY
THROUGH SUNDAY ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES.
ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE
A THREAT WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

Nearby

Flash Flood Warnings in Oklahoma, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.